question-icon

What are the side effects of Methotrexate?

default
Posted on Fri, 26 Jun 2015
Question: What are the side effects for the drug metotrexate? Does it cause weight gain?
doctor
Answered by Dr. Naval Mendiratta (35 minutes later)
Brief Answer:
Methotrexate Side Effects

Detailed Answer:
Good evening

thank you for writing on health care magic

Methotrexate is a safe drug which is to be taken once a week. The most common side effects are on the liver and the blood counts. It can cause a bit of elevation in the liver enzymes which are usually transient and resolve with time.

2. Once taken, it can cause Nausea and uneasiness to some patients after taking it. This is the most common reason why patients discontinue the drug as they dont feel good for at least 2-3 days. So we recommend to take the drug at night after meals and sleep off

3. Once you are on methotrexate, you need monitoring of your blood tests every 3 months to look for the side effects

4. Among the rare ones are side effects on the lungs( Pneumonitis). But all in all a safe drug

5. Methotrexate does not cause weight gain. But at times, weight gain happens in patients once the disease get s better, the inflammation goes down and thus the apetite and absorption of food improves causing weight gain

Hope the information was useful

Do let me know for more queries. Would be happy to sort it out

Regards
Dr Naval
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Naval Mendiratta

Rheumatologist

Practicing since :2007

Answered : 748 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Methotrexate?

Brief Answer: Methotrexate Side Effects Detailed Answer: Good evening thank you for writing on health care magic Methotrexate is a safe drug which is to be taken once a week. The most common side effects are on the liver and the blood counts. It can cause a bit of elevation in the liver enzymes which are usually transient and resolve with time. 2. Once taken, it can cause Nausea and uneasiness to some patients after taking it. This is the most common reason why patients discontinue the drug as they dont feel good for at least 2-3 days. So we recommend to take the drug at night after meals and sleep off 3. Once you are on methotrexate, you need monitoring of your blood tests every 3 months to look for the side effects 4. Among the rare ones are side effects on the lungs( Pneumonitis). But all in all a safe drug 5. Methotrexate does not cause weight gain. But at times, weight gain happens in patients once the disease get s better, the inflammation goes down and thus the apetite and absorption of food improves causing weight gain Hope the information was useful Do let me know for more queries. Would be happy to sort it out Regards Dr Naval